Dense Fog, Delaware Beaches
- When
- November 18, 4:00 AM EST to 10:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A high pressure ridge that extended from New England southeast across the coastal plain during the morning of the 18th caused dense fog to form across lower Delaware. In Sussex County, nine school districts had delayed openings because of the dense fog.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A high pressure ridge that extended from New England southeast across the coastal plain during the morning of the 18th caused dense fog to form across lower Delaware. In Sussex County, nine school districts had delayed openings because of the dense fog. The fog contributed to a fatal accident in Bridgeville. A 76-year-old man and his 80-year-old wife were killed when he failed to stop at a "T" intersection and smashed into a building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 17, 8:40 PM EST, 7 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 840 PM EST MON NOV 17 2003 18Z ETA/GFS LEANING TOWARD MORE INTERESTING SOLUTION FOR WED/WED NIGHT TIMEFRAME IN OUR AREA. BOTH MODELS SUGGEST GOOD SOUTHERLY FLOW WILL BRING 60+ DEWPOINTS WELL UP INTO THE REGION. COMBINED WITH GOOD VERTICAL SHEAR...POTENTIAL FOR SEVERE WEATHER CONTINUES FOR WED...MAINLY FOR WIND. CURRENT FORECASTS AND STATEMENTS COVER POTENTIAL WELL...DEWPOINT GRIDS FOR WED MAY NEED TO BE RAISED EVEN MORE. IN THE SHORT TERM...ONLY A FEW MINOR CHANGES AS DEW POINTS STILL SLOW TO RISE IN DELMARVA ZONES...AND SURFACE WINDS HAVE BEEN LIGHTER THAN FORECAST DURING EARLY EVENING HOURS. REVISED GRIDS AND RDF HAVE BEEN SENT OUT. CURRENT CWF IN GOOD SHAPE FOR THE MARINE...SMALL CRAFT ADVISORY FOR OCEAN AREAS...SMALL CRAFT ADVISORY MAY BE NEEDED LATER FOR THE DE BAY. .PHI...WATCHES/WARNINGS/ADVISORIES DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ANZ450>455 SZATKOWSKI ----------------PREVIOUS AFD BELOW--------------------------- DIFFERENCES IN TODAY/S MODEL RUNS MAKE THE FCST SOMEWHAT UNCERTAIN AFTER WED. CLOUDS AND CHC OF SHOWERS TONIGHT WITH ONLY SLIGHT TEMPERATURE CHANGES THROUGH THE OVERNIGHT HOURS. SHOWERS BECOME MORE WIDESPREAD ON WED ALONG WITH A CHANCE OF TSTMS. THREAT FOR TSTMS ACTUALLY BETTER SOUTH OF THE LEHIGH VALLEY BUT RELUCTANT TO EXCLUDE ANY PART OF THE CWA THIS FAR OUT...ESPECIALLY SINCE THEYRE ALREADY IN THE FCST. RAIN COULD BE HEAVY AT TIMES WED AFTN AND WED NIGHT. RIGHT NOW ONE TO TWO INCHES STILL LOOKS LIKE A GOOD ESTIMATE. GUIDANCE FROM THE MARFC INDICATES 3/4 BANKFULL POSSIBLE ON THE LARGER STREAMS AND RIVERS WITH SHARPER RISES POSSIBLE ON THE SMALL STREAMS. WILL ISSUE AN ESF WITH THIS AFTN PACKAGE TO HIGHLIGHT THE POTENTIAL FOR HEAVY RAIN AND POSSIBLE FLOODING...AND TO MENTION THE POSSIBLILTY OF STRONG GUSTY WINDS WED AFTN AND EVENING. SPC HAS THE SOUTHERN TWO-THIRDS OF THE CWA UNDER SLIGHT RISK...BUT NOT SURE AT THIS POINT HOW MUCH INSTABILITY WILL ACTUALLY DEVELOP DUE TO THE CLOUD COVER EXPECTED TOMORROW. IF ANY SEVERE WEATHER DOES INDEED DEVELOP...THE MAIN THREAT WILL BE THE WIND. THU IS A LITTLE MORE UNCERTAIN. IF GFS TURNS OUT TO BE CORRECT...CLEARING SKIES WITH NW WINDS INTO FRI WITH NO SIGNIFICANT WEATHER. HOWEVER...IF ETA IS CORRECT...COULD BE IN FOR A PERIOD OF DREARY WEATHER AS WE HEAD TOWARD THE WEEKEND. NEXT MODEL RUNS MIGHT GIVE US SOMETHING MORE SUBSTANTIAL ON WHICH TO BASE FORECAST CHANGES. IN THE EXTENDED...MADE SOME MINOR CHANGES TO SUN AND MON. ON THE MARINE...WINDS PICK UP TO SCA CONDITIONS LATE TONIGHT ON THE OCEAN. WILL HEADLINE BAY ZONES TO ANNOUNCE SCA MAY BE NEEDED WED.
171115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS POTENTIAL FOR HEAVY RAIN AND STRONG WINDS ON WEDNESDAY AND WEDNESDAY NIGHT AS WELL AS GALE FORCE WINDS ALONG THE COASTAL WATERS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT PRODUCT WWUS81 FOR FURTHER DETAILS. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGHOUT THE REST OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TFG
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328387, 5328388.